Tennessee, 2009

Damaging Winds in Tennessee, July 20, 2009

July 20, 2009 · NWS MRX · 3 events in 1 county or zone

Just enough instability was present in the vicinity of an upper level low pressure system in place over Eastern Kentucky with aid from a weak surface trough for the generation of isolated severe convection across Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Just enough instability was present in the vicinity of an upper level low pressure system in place over Eastern Kentucky with aid from a weak surface trough for the generation of isolated severe convection across Northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUL 20 2009

.SHORT TERM (TONIGHT AND TUESDAY)...AS A TROUGH AXIS PASSES THROUGH
THIS EVENING...IT WILL CONTINUE TO GENERATE SCATTERED CONVECTION
OVER FAR NORTHEASTERN AREAS THROUGH SUNSET.  AS THE TROUGH AXIS
EXITS THE AREA OVERNIGHT...CLOUDS WILL DIMINISH.  WITH THE CLEARING
SKIES...LIGHT WINDS AND RECENT RAINFALL...PATCHY FOG COULD DEVELOP
TOWARDS MORNING...MAINLY OVER NORTHERN LOCATIONS.  ON TUESDAY...A
FEW SHOWERS/THUNDERSTORMS ARE POSSIBLE OVER THE NORTH AND EAST AS AN
UPPER LOW LIFTS OUT OF THE REGION.  WILL SEE TEMPERATURES MODERATE
SLIGHTLY...BUT WILL STILL BE A BIT BELOW NORMAL.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...RATHER ACTIVE PATTERN
SETTING UP FOR THIS PERIOD...AS GREAT LAKES/MISS VALLEY UPPER TROUGH
HANGS ON FOR ENTIRE PERIOD.  THIS SETUP WILL KEEP US NEAR THE BOTTOM
OF THE TROUGH WITH SEVERAL GLANCING BLOWS FROM SHORT WAVES RACING
THROUGH THE FLOW.

OVERALL LOOKS LIKE A DIURNAL CONVECTIVE REGIME MOST DAYS WITH THE
EXCEPTION OF A COUPLE OF SYSTEMS THAT COULD HAVE SOME CONVECTION
THAT LASTS DEEP INTO THE NIGHT.  THE MOST ORGANIZED SYSTEM AT THIS
TIME LOOKS TO BE IN THE AREA SATURDAY NIGHT AND INTO SUNDAY.  HAVE
RAISED THE POPS DURING THIS PERIOD AFTER SEEING GOOD AGREEMENT BY
MOST MODELS IN THIS SCENARIO.

FOR TEMPERATURES...HAVE GONE A LITTLE UNDER GUIDANCE FOR MAX TEMPS
THIS WEEK CONSIDERING EXPECTED PATTERN...BUT WENT ABOVE GUIDANCE ON
MINS OVER THE WEEKEND AS LOW LEVEL MOISTURE INCREASES AND PRESSURE
GRADIENT TIGHTENS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  61  86  65  79  65 /  10  10  30  50  20
KNOXVILLE AIRPORT, TN    60  83  63  78  64 /  10  10  20  40  20
OAK RIDGE, TN            60  83  64  78  63 /  10  10  30  40  20
TRI CITIES AIRPORT, TN   58  81  59  79  61 /  20  20  10  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/GM
Hazardous weather outlook, Jul 20, 3:04 AM EST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 AM EDT MON JUL 20 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
404 AM EDT MON JUL 20 2009 /304 AM CDT MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. A FEW STORMS COULD HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 20, 7:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT MON JUL 20 2009

TNZ016-017-042-044-VAZ005-210045-
HAWKINS-NORTHWEST GREENE-SCOTT-SULLIVAN-WASHINGTON-
806 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM WAS AFFECTING GREENE...HAWKINS...SCOTT...
SULLIVAN AND WASHINGTON COUNTIES...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GRAY...MOVING NORTHEAST AT 5
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17

The radar

The Knoxville radar (KMRX), 56 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 20, 7:30 PM EST
Where
Greene County, 2.15 mi NNE of Baileyton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.360, -82.820

A few trees were reported down.

Thunderstorm Wind, Greene

When
July 20, 7:55 PM EST
Where
Greene County, 2.15 mi NNE of Baileyton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.360, -82.820

One tree was reported down on Horton Highway near Jearoldstown.

Thunderstorm Wind, Greene

When
July 20, 8:15 PM EST
Where
Greene County, Baileyton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.330, -82.830

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181093, 181092, 181095.